Alert archive / Ohio / Frost Advisories in 2022

Frost Advisory 4, NWS Cleveland, OH

October 2, 202214 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at Oct 2, 2022, 12:26 PM EDT for 14 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Oct 3, 2022, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2022, 12:26 PM EDT (16:26 UTC)
In effect from
Oct 3, 2022, 3:00 AM EDT
Expired
Oct 3, 2022, 9:00 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Ashtabula County, OH, Geauga County, OH, Holmes County, OH, Huron County, OH, Lorain County, OH, Mahoning County, OH, Medina County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 42 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS71 KCLE 021626
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1226 PM EDT Sun Oct 2 2022

OHZ010-013-014-019>023-029>033-038-PAZ002-003-030030-
/O.NEW.KCLE.FR.Y.0004.221003T0700Z-221003T1300Z/
Lorain-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Southern Erie-Crawford-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Norwalk, Willard, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, 
Youngstown, Boardman, Austintown, Millersburg, Killbuck, 
Edinboro, Corry, Union City, Meadville, and Titusville
1226 PM EDT Sun Oct 2 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY...

* WHAT...Low temperatures in the mid 30s will result in frost
  formation, especially away from Lake Erie and outside of larger
  urban centers.

* WHERE...Portions of north central and northeast Ohio and 
  northwest Pennsylvania.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures will occur in
  valleys in extreme northeast Ohio and interior northwest
  Pennsylvania, with localized lows near 32 degrees possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
234 
WWUS71 KCLE 021939
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
339 PM EDT Sun Oct 2 2022

OHZ010-013-014-019>023-029>033-038-PAZ002-003-030400-
/O.CON.KCLE.FR.Y.0004.221003T0700Z-221003T1300Z/
Lorain-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Southern Erie-Crawford-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Norwalk, Willard, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, 
Youngstown, Boardman, Austintown, Millersburg, Killbuck, 
Edinboro, Corry, Union City, Meadville, and Titusville
339 PM EDT Sun Oct 2 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
MONDAY...

* WHAT...Low temperatures in the mid 30s will result in frost 
  formation, especially away from Lake Erie and outside of 
  larger urban centers.

* WHERE...Portions of north central and northeast Ohio and 
  northwest Pennsylvania.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  valleys in extreme northeast Ohio and interior northwest 
  Pennsylvania, with localized lows near 32 degrees possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
275 
WWUS71 KCLE 030114
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
914 PM EDT Sun Oct 2 2022

OHZ010-013-014-019>023-029>033-038-PAZ002-003-030915-
/O.CON.KCLE.FR.Y.0004.221003T0700Z-221003T1300Z/
Lorain-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Southern Erie-Crawford-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Norwalk, Willard, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, 
Youngstown, Boardman, Austintown, Millersburg, Killbuck, 
Edinboro, Corry, Union City, Meadville, and Titusville
914 PM EDT Sun Oct 2 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
MONDAY...

* WHAT...Low temperatures in the mid 30s will result in frost 
  formation, especially away from Lake Erie and outside of 
  larger urban centers.

* WHERE...Portions of north central and northeast Ohio and 
  northwest Pennsylvania.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures will occur in 
  valleys in extreme northeast Ohio and interior northwest 
  Pennsylvania, with localized lows near 32 degrees possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
092 
WWUS71 KCLE 030729
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
329 AM EDT Mon Oct 3 2022

OHZ010-013-014-019>023-029>033-038-PAZ002-003-031300-
/O.CON.KCLE.FR.Y.0004.000000T0000Z-221003T1300Z/
Lorain-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Southern Erie-Crawford-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Norwalk, Willard, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, 
Youngstown, Boardman, Austintown, Millersburg, Killbuck, 
Edinboro, Corry, Union City, Meadville, and Titusville
329 AM EDT Mon Oct 3 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 35 degrees will result in patchy 
  frost formation.

* WHERE...Portions of north central and northeast Ohio and 
  northwest Pennsylvania, inland from Lake Erie.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The greatest potential for frost formation
  exists in the valleys of interior northeast Ohio and northwest
  Pennsylvania. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
488 
WWUS71 KCLE 031301
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
901 AM EDT Mon Oct 3 2022

OHZ010-013-014-019>023-029>033-038-PAZ002-003-031415-
/O.EXP.KCLE.FR.Y.0004.000000T0000Z-221003T1300Z/
Lorain-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Southern Erie-Crawford-
Including the cities of Lorain, Elyria, North Ridgeville, 
Avon Lake, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Norwalk, Willard, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Mansfield, Ashland, 
Wooster, Orrville, Rittman, Canton, Massillon, Alliance, 
Youngstown, Boardman, Austintown, Millersburg, Killbuck, 
Edinboro, Corry, Union City, Meadville, and Titusville
901 AM EDT Mon Oct 3 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures will warm into the low 60's today. Frost is possible
again tonight across portions of Northeast Ohio and Northwest
Pennsylvania. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 2, 6:37 AM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Oct 2, 6:37 AM EDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
637 AM EDT Sun Oct 2 2022

.SYNOPSIS...
High pressure building over Ontario/Quebec drifting southward
into the southern Great Lakes controls the weather across the
region today through early next week. There will will be a
slight warming trend into mid week, ahead of a strong cold front
that will barrel through Thursday, ushering in the chilliest air
of the season so far for the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
635 AM Update... Quiet this morning overall, but the stratus
layer has formed as expected and will persist through at least
the morning and possibly into the early afternoon. Made some
minor temperature edits for this afternoon.

Original Discussion...
The high level moisture/cloud cover from the remnants of TC Ian
will drift off to the southeast and out of the CWA over the
next few hours this morning. In the meantime, a 925mb thermal
trough over Lake Erie will generate low stratus that will
overspread portions of north central Ohio after 09Z for a period
of a few hours. This thermal trough will linger for a few
hours, and after 18Z, will still manage to produce a narrow band
of varying cloud cover into Monday.

Otherwise, the forecast in the near term is dry, as the upper level
component of Ian will push towards the mid Atlantic coast while high
pressure builds over Ontario/Quebec. Winds will gradually ease as
the pressure gradient between the aforementioned high pressure
system and Ian remnants weaken down to less than 5mph for areas away
from the lake by Monday morning. With low dewpoints and mainly clear
conditions, frost makes an appearance in the forecast for the
eastern portions of the NW PA counties where low temperatures will
get down to the upper 30s with some mid 30s also possible. Given the
fact that the temperatures could be marginal for frost, will hold
off on a Frost Advisory for this issuance. With the prevailing
northeasterly surface flow continuing, not getting into any warm air
advection, so changes from day to day in the temperature forecast
remain minimal, and Sunday and Monday max values will be in the 60s
across the CWA each day.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Fair weather is expected through the period as stabilizing high
pressure influences our CWA. Aloft, the high pressure ridge should
build from the Middle MS Valley and western Great Lakes through
Tuesday night, crest over our region on Wednesday, and begin to exit
E'ward Wednesday night as a shortwave trough approaches from the
Upper and Middle MS Valley. At the surface, the core of the ridge
should drift from the Lower Great Lakes toward the southern
Appalachians. Overnight lows Monday night should reach mainly the
mid 30's to mid 40's, with the coldest readings expected in interior
northwest PA. Partly cloudy sky and very light or calm surface winds
should permit sufficient nocturnal cooling for patchy frost
formation around daybreak Tuesday morning, especially in interior
northwest PA. Low-level WAA on the backside of the low-level ridge
should contribute to late afternoon highs reaching the 60's to lower
70's on Tuesday and upper 60's to mid 70's on Wednesday. Overnight
lows should reach mainly the upper 30's to mid 40's Tuesday night
and mainly the mid 40's to lower 50's Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A longwave trough aloft and embedded shortwave disturbances
overspread our CWA from northern ON and the Upper Midwest through
the period. At the surface, a cold front should sweep SE'ward
through our region Thursday afternoon through Thursday night.
Isolated to scattered rain showers are expected ahead of and
especially along the front. Behind the front, a stabilizing high
pressure ridge attempts to build from the Canadian Prairies. Low-
level CAA behind the front should trigger isolated to scattered lake-
effect rain showers over and generally southeast or east-southeast
of Lake Erie Thursday night through Saturday. Wet snow may mix with
the lake-effect rain early Saturday morning, especially in interior
northwest PA. Confidence in minor snow accumulations is very low at
this point. Primarily fair weather is expected outside the lake-
effect precip. However, daytime heating combined with colder air
aloft accompanying the longwave trough may allow isolated rain
showers to develop via self-destructive sunshine on Friday.

Thursday afternoon's highs should reach the upper 60's to lower 70's
prior to the cold front passage. Overnight lows should reach mainly
the 40's Thursday night. Daily highs are forecast to reach only the
upper 40's to mid 50's on Friday and Saturday amidst the low-level
CAA regime. Overnight lows should reach primarily the mid to upper
30's Friday night, but lower to mid 40's are forecast along and very
near the shore of ~68F Lake Erie due to onshore surface flow.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
MVFR stratus has formed as expected, albeit a couple hours
sooner in a couple of the terminals, but it is expected to
persist through the morning and possibly into the early
afternoon. Otherwise, the main forecast highlight continues to
the the elevated NNE sustained winds and wind gusts which will
run 20-30kts expect in NW OH before slowly easing through the
TAF period. Most locations come down below 12kts late this
evening/early tonight, but ERI likely hangs on a little longer.

Outlook...Non-VFR possible in patchy fog/mist Monday night
into early Tuesday.

&&

.MARINE...
Ian's remnant low will meander over Atlantic waters near the
Delmarva Peninsula through Wednesday. Simultaneously, a high
pressure ridge affects Lake Erie as the core of the ridge drifts
from near James Bay toward the southern Appalachians. Northeasterly
winds as strong as 20 to 30 knots and waves as large as 4 to 9 feet
persist today as the building ridge interacts with Ian's remnant
low. A Small Craft Advisory remains in effect for nearshore waters
from Maumee Bay to Ripley.

On Monday, northeasterly winds ease to 20 knots or less as the
building ridge is accompanied by a weakening surface pressure
gradient. Waves should subside to 3 feet or less by Monday afternoon
and then remain 3 feet or less through Thursday. Winds will become
light and variable on Tuesday and should then become southwesterly
around 5 to 15 knots on Wednesday as the ridge continues to affect
Lake Erie. On Thursday, southwesterly winds around 5 to 15 knots
should veer toward northwesterly as a cold front begins to sweep
southeast across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LEZ142.
     Small Craft Advisory until 8 AM EDT Monday for LEZ143>149.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...26
MARINE...Jaszka
Hazardous weather outlook, Oct 2, 3:30 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
330 AM EDT Sun Oct 2 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
330 AM EDT Sun Oct 2 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Ohio, 2022Frost Advisories in Pennsylvania, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.